Article

Rechallenge with clozapine following leucopenia or neutropenia during previous therapy

Histopathology Department, Leicester Royal Infirmary, Infirmary Square, Leicester LE1 5WW, UK.
The British Journal of Psychiatry (Impact Factor: 7.34). 03/2006; 188:255-63. DOI: 10.1192/bjp.188.3.255
Source: PubMed

ABSTRACT Further treatment with clozapine is contraindicated in any patient who has previously experienced leucopenia or neutropenia during clozapine therapy.
To investigate the results of such a rechallenge in 53 patients.
An analysis was made of the demographic, haematological and outcome data of patients in the UK and Ireland who were rechallenged with clozapine following leucopenia or neutropenia during previous clozapine therapy.
Of 53 patients who were rechallenged, 20 (38%) experienced a further blood dyscrasia. In 17 of these 20 patients (85%) the second blood dyscrasia was more severe (P<0.001), in 12 (60%) it lasted longer (P=0.0368) and in 17 (85%) it occurred more quickly on rechallenge (P<0.001). Of the original 53 patients, 55% (29 patients) are still receiving clozapine.
No clear risk factor for repeat blood dyscrasias was identified. Despite this, after risks and benefits have been considered, rechallenge may well be justified in some patients.

0 Bookmarks
 · 
170 Views
  • Source
    [Show abstract] [Hide abstract]
    ABSTRACT: Clozapine is a second-generation antipsychotic agent from the benzodiazepine group indicated for treatment-resistant schizophrenia and other psychotic conditions. Using clozapine earlier on once a case appears to be refractory limits both social and personal morbidity of chronic psychosis. However treatment with second-generation antipsychotics is often complicated by adverse effects. We present a case of a 33-year-old Caucasian woman with a 25-year history of refractory psychotic mania after switching to a 2-year clozapine therapy. She presented clozapine-induced absolute neutropenia, agranulocytosis, which were complicated by Streptococcus pneumonia and sepsis. Clozapine-induced thromboembolism of the common femoral and right proximal iliac vein, as well as allergic vasculitis, was diagnosed. She achieved full remission on granulocyte-colony stimulating factor and specific antibiotic treatment. Early detection of severe clozapine-induced absolute neutropenia and agranulocytosis enabled the effective treatment of two among its most severe complications. Additional evidence to the previously reported possible causal relation between clozapine and venous thromboembolism is offered. Finally, clozapine-induced allergic vasculitis is confirmed as a late adverse effect of clozapine therapy.
  • [Show abstract] [Hide abstract]
    ABSTRACT: Introduction: Idiosyncratic drug-induced agranulocytosis (IDIAG) is a life-threatening adverse reaction characterized by an absolute neutrophil count < 500 cells/μl of blood. It shares many of the characteristics of other idiosyncratic drug reactions (IDRs), and this presumably reflects mechanistic similarities. Areas covered: This review describes the evidence for mechanistic hypotheses of IDIAG and new hypotheses are explored. Expert opinion: The characteristics of IDIAG are most consistent with an immune mechanism. Where genetic studies have been done, the genes associated with an increased risk of IDIAG are either human leukocyte antigen genes or other genes associated with the immune response, which provides further evidence for an immune mechanism. There is evidence that the immune response leading to most IDRs is triggered by reactive metabolites of the offending drug, and most drugs that are associated with IDIAG are either known to be oxidized to a reactive metabolite by neutrophils or have a functional group that has the potential to be easily oxidized to a reactive metabolite. There is new evidence that drugs that cause IDRs including IDIAG can activate inflammasomes. Thus, the ability of a drug to be oxidized to a reactive metabolite by neutrophils and to activate inflammasomes may be useful biomarkers to predict IDIAG risk.
    Expert Opinion on Drug Metabolism &amp Toxicology 11/2014; 11(2):1-15. DOI:10.1517/17425255.2015.985649 · 2.93 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Agranulocytosis is defined as an absolute neutrophil count less than 100/mm(3) in association with infectious disease. The risk of agranulocytosis is 0.38% of all clozapine treated cases and there is a relatively lesser incidence in Indian population. The risk of clozapine-induced agranulocytosis and neutropenia is highest in the first 6 months and higher in the initial 18 months after the onset of treatment. There have been very few reports of neutropenia and agranulocytosis after this period. There have so far been no reports of late onset clozapine induced agranulocytosis has been reported from India. A case of late onset clozapine induced agranulocytosis with possible mechanism of the same is reported.
    Indian Journal of Psychological Medicine 10/2014; 36(4):425-7. DOI:10.4103/0253-7176.140738

Full-text (2 Sources)

Download
80 Downloads
Available from
May 29, 2014